Thursday, September 27, 2007

Side effects

Steve Martin once published a piece in the New Yorker called Side Effects. It began,

"DOSAGE: take two tablets every six hours for joint pain.
SIDE EFFECTS: This drug may cause joint pain, nausea, head-ache, or shortness of breath. You may also experience muscle aches, rapid heartbeat, and ringing in the ears. If you feel faint, call your doctor. Do not consume alcohol while taking this pill; likewise, avoid red meat, shellfish, and vegetables. O.K. foods: flounder..."


Reading the folded-into-tiny-pieces papers in my fertility medicine, one wonders why side effects can't be a little more desirable. Why does everything cause weight gain (check), headaches (yes, thank you), nausea (thankfully, no), fatigue (not too much) and bloating (why, I'd be delighted)? Where's my weight loss, high energy, unusual wit, surprise talent for the clarinet, and super intelligence? With Lupron, my main side effects were weight gain, crankiness, and, according to one friend, shinier hair. I will admit that my skin hasn't been this clear since the fourth grade, thanks, no doubt, to the ridiculously high levels of estradiol present in my bloodstream (1,200 today).

Seven days into Gonal-f and Repronex, my latest side effect (in addition to the above) is ovaries that are starting to feel rather large. That's because they are: today's ultrasound showed 19 follicles of various apparently appropriate sizes. I go for another check tomorrow, and if all goes well, I expect the embryo retrieval to happen early next week.

The nice thing about all of this bodily funkiness is that I won't be able to attribute every physical symptom in the two week wait to early pregnancy symptoms. Instead, they'll likely just be side effects.

1 comment:

vee said...

19 eggies! Nice work. Worth a few side effects? I know what you mean about them rarely being nice ones though. And that weight gain side effect - why do they never warn you that's a permanent one? It's a conspiracy!